Tue Dec 12, 2017 6:56 pm
Keith, please try to heed the advice of our good doctor here. He knows more about addiction then most people.
If you can, stay the course on Suboxone and stop the H completely until your tolerance comes down. Once it does you'll be ever so grateful to be on it. We would hate to see you on methadone but do what you need to do to stay above ground. Methadone is just so hard to get off of.
How bad is the cravings? That will be your undoing like previously mentioned. It would be awesome if you were able to hold your tolerance until it goes down and you're satisfied being on Suboxone.
Sun Dec 17, 2017 3:30 am
Thank you for the replies. Helpful, non judgemental, and detailed.
I was on the fence about methadone, but im really going to try hard to avoid it and go on subs.
Luckily I have gabapentin, clonidine, and klonopin to help make the transition.
Though making the switch is definitely not like full blown withdrawal, I do deal with a few nights of insomnia, hot and cold flashes, mild depression and anxiety, and a general icky feeling around me.
I’m going to try my best to tough it out as I dont want to go on methadone aka liquid handcuffs.
Cant wait to have a normal life maintaining on subs and away from the very dark, and alienating world of illicit substance use. I want a normal christmas dinner with my family and relatives!
Sun Dec 17, 2017 7:40 pm
You just made my day Keith. It is so hard to transition from H to Bupe that a lot of people choose the Methadone route instead. Just give it some time to settle. Same thing with your tolerance. It will go down eventually but you're going to have some suffering to get there. In the end you'll be grateful to live a normal life w/o the cravings.
Have a great holiday!
Sun Mar 11, 2018 1:41 am
I was actually one such patient needing methadone between IV Heroin + IV fentanyl (from 50mcg/hr gel reservoir patches I did around 35 a month of..) and suboxone. For an idea of my tolerance I did an entire 5 mg (not mcg) of fentanyl in one push just to feel well, and repeat with second to feel good. So around 10mg of it in 30 sec or so. I’m 115 lbs soaking wet and 27yo female.
Short history: short acting opiates for 5 yrs, Recreationally shot heroin here and there when I was in w/d because I couldn’t run to the pharmacy in time (same handcuffs as methadone believe me) and liked it but Didnt need it... i started on fentanyl patches for chronic pain 2 years ago, by after I already had been using IV heroin for years by now. So of course the transdermal route never even occurred to me. I got them prescribed to help ease things over when I couldn’t get dope. Fast forward and my dope habit had trouble keeping up with my fentanyl tolerance and became too costly. So to detox I went.
I had to be tapered off heroin and fentanyl with methadone before beginning subs as subs in detox in an inpatient setting (was receiving care for a missed shot turned bad in my calf too) sent me into PW. I went critical and my heart rate was all over the place and I had to be loaded with methadone orally every few hrs until I was comfortable. They also use Librium every 4-6 hrs and I was semi sedated after a few doses.
Started on something around 90mg on day one, 80 split between two on day two, 70,60,50,40 and then 30 down to nothing. I went to rehab and couldn’t see dr till Monday and was off methadone for Saturday and Sunday. Felt surprisingly good in the am but fast decline. First dose of sub 8mg helped immensely. I was scared of going from methadone to suboxone but the two day wait time plus 30mg taper seemed magical.
I’ve been out since the new year and here I sit 2 months into relapsing and want to get myself back on subs from IV and bucal fentanyl. I’m so so sick and I’m forcing myself to stay awake thru it (not taking my seroquel 100mg for insomnia) because I want to feel every second of it and I have the funds to get street heroin but I just don’t feel like it anymore. I deserve every moment of this and I’m going to wait until tomorrow afternoon (36 hrs since last use) to induct on subs because anything under 24 is asking for pws (and more fentanyl...I just can’t deal) and I’ve already been there twice on my own. I’m at a 29 on the COWS right now and climbing. This is kind of bordering on self harm but less so than poking myself 10 times a day.
Wish me luck
Sun Mar 11, 2018 1:59 pm
I'm so sorry you're struggling! I hope that you can make the transition without too much trouble and get yourself back on a proper dose of suboxone. I know you say that you deserve every bad feeling, but I want to remind you that you have a disorder that is chronic. It has changed your brain, hijacked your pleasure/reward system. That is not your fault. I would feel better if you wanted to feel every discomfort so that you'll never go back again. Don't beat yourself up for being an addict. Just get better.
Let us know how it goes!
Sun Mar 11, 2018 8:11 pm
So, you did the equivalent of 200 fentanyl patches in 30 seconds? (1mg=1000mcg)
In any case, I hope you are successful in your Suboxone induction, and I hope you get into substance abuse treatment as well, so you can break the relapse cycle. If SMART recovery is available in your area that’s a great place to start (it’s free and non-judgmental). In the area where I work fentanyl is killing a lot of people. Every shot is Russian roulette. Like Amy said, you don’t “deserve” this. You’re sick and you need treatment.
Keith, I wish you the best with your induction as well. Hopefully the comfort meds can get you through the drop in tolerance you will need to stabilize on Suboxone. I agree with others who have said that using methadone prior to Suboxone induction isn’t a good idea. However, don’t rule out methadone itself as a treatment option. For those with very high tolerances like yourself, it can make sense to transition to methadone and then slowly taper to a level that is in line with Suboxone maintenance. The whole “liquid handcuffs” concept is a stigma, just like some people place a stigma on Suboxone. It really goes back to the days when addicts were maintained on very high doses with no plan to taper or engage in other types of recovery.
Whatever path you end up taking, remember that the medication is just one of the tools you will need get well. Both of you have been through a lot, so I hope you will pursue therapy, meetings, mental health treatment, a faith community, or whatever you find that helps you heal from all of this.
Keep us posted on how you are doing.
Mon Mar 19, 2018 4:40 am
Update: I have been on just bupe for approximately 1mo now. I am relieved I got through it, and that I did not have to go on the 'done, and I am glad i'm no longer messing with anything I should not be messing with. Keeping myself out of trouble and not wasting a bunch of money and harming my body.
There was depression to deal with for almost all of this month, but luckily insomnia and anxiety was very minimal. The way that I dealt with the depression was that I decided that while I very much disliked it, I just needed to accept it, and be okay with it, and have faith that it would fade away.
Now i'm 90% back to normal as far as how I feel. But as far as my actions, and life, I am more productive, and spending more time with family, and my true friends, so those things very much improved.
My next goal will to be taper down the bupe. But for now, i'm glad i'm no longer in that dark and dangerous world.